Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 219, NWS Amarillo, TX

September 22, 2004Deaf Smith County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Sep 22, 2004, 6:39 PM CDT for Deaf Smith County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 22, 2004, 6:39 PM CDT (23:39 UTC)
Expired
Sep 22, 2004, 7:15 PM CDT
In force
36 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Deaf Smith County, TX

The radar

The Amarillo radar (KAMA), 87 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2004-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2004-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 3:38 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Sep 22, 3:38 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
338 PM CDT WED SEP 22 2004

.DISCUSSION...
AN ACTIVE WEATHER DAY TODAY AS THE FRONT FINALLY MADE ITS WAY INTO
THE AREA. SPC HAS PUT OUR WESTERN ZONES IN THE SLIGHT RISK
CATEGORY THROUGH TOMORROW MORNING. SHORT TERM FORECASTER ISSUED AN
URBAN AND SMALL STREAM FLOOD ADVISORY DURING TO THE LOCALLY HEAVY
RAIN...RADAR ESTIMATED THREE HOUR RAINFALL AT GREATER THAN 2 INCHES.
WV LOOP SHOWS NO SIGN OF LET UP WITH THE MOISTURE PLUME...THOUGH THE
UPPER LEVEL LOW IS PUSHING THE MOISTURE BOUNDARY EAST WITH
SIGNIFICANT AREAS OF DRYING IN OUR WESTERN CWA. THIS DRYER AREA IS
PRODUCING OUR STRONGEST CONVECTIVE STORMS AND WE EXPECT THIS
ACTIVITY TO CONTINUE THROUGH THE EVENING. MODELS ARE CURRENTLY
RUNNING A FEW HOURS BEHIND THE FRONT...THOUGH THEY GENERALLY AGREE ON
TIMING AND POSITION. THE GFS FINALLY GOT A HANDLE ON THE FRONT AND
NOW PUSHES IT FURTHER INTO OUR ZONE...A MORE REALISTIC SOLUTION.
PREVIOUS SHIFTS HAVE PRODUCED QUALITY GRIDS IN TRACKING THE FRONT SO
FEW CHANGES WERE MADE AT THIS TIME. ONLY CAVEAT BEING A SLIGHT
ADJUSTMENT TO THE POP AND QPF GRIDS TO ACCOUNT FOR FRONTAL
MOVEMENT...AND THE ADDITION OF PATCHY FOG IN THE SOUTHER ZONES. WITH
THE EXTREMELY MOIST ATMOSPHERE AND LOWERING TEMPS ASSOCIATED WITH THE
FRONT...THE THINKING WAS THAT FOG WOULD DEVELOP ALONG OR NEAR THE
FRONTAL BOUNDARY. MODELS INDICATE THE FRONT WILL EXIT OUR CWA BY 12Z
THURS AS THE UPPER LEVEL LOW STARTS ITS BURST TO THE NORTHEAST...SO
POPS AND WEATHER WILL RAPIDLY DIMINISH.

MODELS STILL UNCERTAIN ABOUT THE UPPER LEVEL PATTERN IN THE EXTENDED
PERIOD...THOUGH SOME GENERAL TRENDS ARE IN AGREEMENT. SOLUTIONS
BRING IN THE RIDGE OVER THE WEST COAST BY 12Z FRIDAY WITH THE UPPER
LEVEL LOWS NEGATIVELY TILTED AXIS SLICING THROUGH THE MIDWEST. THE
TREND IS TO THEN BRING A BROAD RIDGE OVER CANADA AND GENERALLY WEAK
FLOW OVER MOST OF THE US. WITH THE EXCEPTION OF A WEAK...BUT
PERSISTENT...UPPER LEVEL LOW OVER THE CENTRAL PLAINS. LOW POPS
WERE INSERTED INTO THE DAY 5 AND DAY 7 GRIDS BY PREVIOUS SHIFT AND
THERE SEEMED TO BE NO REASON TO CHANGE THAT THINKING. OVERALL
UNSETTLED CONDITIONS THROUGH THAT TIME FRAME TO JUMP ON ANYTHING TOO
SERIOUSLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     54  72  50  77 /  60  20   0   0
BEAVER       49  72  51  78 /  80  40   0   0
BOISE CITY   44  69  46  75 /  50  10   0   0
BORGER       53  72  51  77 /  80  20   0   0
BOYS RANCH   49  72  49  76 /  60  10   0   0
CANYON       54  73  50  77 /  60  10   0   0
CLARENDON    57  74  53  79 /  60  20  10   0
DALHART      47  72  48  76 /  50  10   0   0
GUYMON       48  73  49  77 /  80  20   0   0
HEREFORD     51  74  50  77 /  40  10   0   0
LIPSCOMB     55  73  51  78 /  70  30   0   0
PAMPA        56  73  52  78 /  80  30   0   0
SHAMROCK     59  75  53  79 /  50  30  10   0
WELLINGTON   61  75  54  80 /  40  30  10   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/14
Hazardous weather outlook, Sep 22, 1:00 PM CDT, 5 hours 39 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT WED SEP 22 2004

OKZ001>003-TXZ001>020-231100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT WED SEP 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
THE TEXAS AND OKLAHOMA PANHANDLES TODAY AND TONIGHT. LOCALLY HEAVY
RAINFALL IS EXPECTED...OVER ALL OF THE PANHANDLES EXCEPT THE
NORTHWEST TEXAS PANHANDLE AND THE WESTERN OKLAHOMA PANHANDLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

COCKRELL

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 6:56 PM CDTFlash Flood WarningAMAHutchinson3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.